| Model Number |
M0068402581 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Abdominal Pain (1685); Erosion (1750); Hemorrhage/Blood Loss/Bleeding (1888); Ischemia (1942); Nausea (1970); Pain (1994); Vomiting (2144); Hernia (2240); Obstruction/Occlusion (2422); Constipation (3274); Unspecified Mental, Emotional or Behavioural Problem (4430); Unspecified Kidney or Urinary Problem (4503); Fecal Incontinence (4571); Urinary Incontinence (4572); Swelling/ Edema (4577); Insufficient Information (4580)
| Date of Event |
03/14/2022
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Block b3 date of event: the exact event onset date is unknown.The provided event date of december 11, 2018, was chosen as a best estimate based on the date of the mesh was implanted.Blocks d4, h4: the complainant was unable to provide the suspect device lot number; therefore, the lot expiration and device manufacture dates are unknown.Block e1: the implant surgeon is: dr.(b)(6), (b)(6) hospital, (b)(6), united states.Block h6: e2328 - captures the reportable event of closed-loop obstruction of the small bowel.E0206 - captures the reportable event of mental anguish and loss of enjoyment of life.E2330 - captures the reportable event of pain.E2006 - captures the reportable event of mesh exposure.E1002 - captures the reportable event of severe pain including abdominal and back pain.F12 - captures the reportable event of patient had filed a legal claim.
Event or Problem Description
It was reported that the patient had a polyform graft implanted during a procedure and has since experienced complications including mesh exposure, closed-loop obstruction of the small bowel, nausea, vomiting, severe pain including abdominal and back pain, and loss of enjoyment of life.Additionally, the patient claims that she has suffered, or may in the future suffer, damages such as physical pain, mental anguish, physical impairment, and medical expenses due to the implantation of the device.
Additional Manufacturer Narrative
Block h2: additional information blocks a2 (date of birth), b2 (outcomes attrib to adv event), b5 (describe event or problem), d6b (explant date), and h6 (patient and impact codes) have been updated based on the additional information received.Block b3 date of event: the exact event onset date is unknown.The provided event date of march 14, 2022, was chosen as a best estimate based on the date the patient presented to the hospital with small bowel obstruction.Blocks d4, h4: the complainant was unable to provide the suspect device lot number; therefore, the lot expiration and device manufacture dates are unknown.Block e1: this event was reported by the patient's legal representation.The implant surgeon is: dr.(b)(6).The explanting surgeon is: dr.(b)(6).Block h6: e2328 - captures the reportable event of closed-loop obstruction of the small bowel.E0206 - captures the reportable event of mental anguish and loss of enjoyment of life.E2330 - captures the reportable event of pain.E2006 - captures the reportable event of mesh exposure.E1002 - captures the reportable event of severe pain including abdominal and back pain.E2319 - captures the reportable event of hernia.E0506 - captures the reportable event of hemorrhage.F1903 - captures the reportable event of mesh removal.F1901 - captures the reportable event of overnight exploration by general surgery.F0801 - captures the reportable event of patient was brought to the intensive care unit.F12 - captures the reportable event of patient had filed a legal claim.
Event or Problem Description
It was reported that five years after the patient had been implanted with a polyform graft during an open (abdomina) sacral colpopexy procedure, she presented with a closed-loop bowel obstruction.Overnight exploration by general surgery revealed visible mesh from the sacral colpopexy and a posterior retroperitoneal gap where a hernia had formed.Due to significant bowel edema and hemorrhage, the patient was left open with a wound vacuum-assisted closure (vac) and intubated in the icu overnight.The patient was then reexplored for further evaluation of the pelvic mesh.Additionally, when the patient was brought to the operating room, her abdomen was prepped, the wound vac was removed, and general surgery evaluated the bowel.After exposing the posterior pelvic peritoneum, a 6 cm defect in the peritoneal lining was found near the sacral colpopexy mesh, with a bowel loop herniating into the space behind it.The mesh was mostly epithelialized and did not pose a direct risk; however, the defect was repaired with 0 prolene sutures, and some redundant tissue of the peritoneal wall was used to overlay the visible mesh surface to prevent future herniation and adhesions.Tisseal was applied, and the abdomen and pelvis were irrigated.General surgery then reduced the bowel back into the abdominal cavity, closed the abdominal cavity, and sutured the skin.The patient was extubated and in stable condition.Furthermore, as reported by the patient's attorney, she also experienced complications including mesh exposure, nausea, vomiting, severe pain (including abdominal and back pain), and a loss of enjoyment of life.The patient claimed that she had suffered, or may in the future suffer, damages such as physical pain, mental anguish, physical impairment, and medical expenses due to the implantation of the device.
Additional Manufacturer Narrative
Block h11: blocks a2 (age), b2, b5, h2, and h6 have been updated based on the additional information received.Block b3 date of event: the exact event onset date is unknown.The provided event date of march 14, 2022, was chosen as a best estimate based on the date the patient presented to the hospital with small bowel obstruction.Blocks d4, h4: the complainant was unable to provide the suspect device lot number; therefore, the lot expiration and device manufacture dates are unknown.Block d4 unique identifier (udi) #: detailed product information was not provided to bsc.Based on the nature of the information provided to bsc, it is not possible to perform a good faith effort to obtain additional information.Because the product is unknown at this time, we are unable to provide the complete unique identifier (udi) # and other product specific information.If additional details become available, a supplemental report will be submitted.Block e1: this event was reported by the patient's legal representation.The implant surgeon is: (b)(6).The explanting surgeon is: (b)(6).Block h6: the following imdrf patient codes capture the reportable events of: e2328 - closed-loop obstruction of the small bowel.E0206 - mental anguish and loss of enjoyment of life e2330 - pain.E2006 - mesh exposure.E1002 - severe pain including abdominal and back pain.E2319 - hernia.E0506 - hemorrhage.The following imdrf impact codes capture the reportable events of: f1903 - mesh removal.F1901 - overnight exploration by general surgery.F0801 - patient was brought to the intensive care unit.F12 - captures the reportable event of patient had filed a legal claim f1001 - patient was left open with a wound vac, intubated in the icu overnight.
Event or Problem Description
It was reported that the patient had been implanted with a polyform graft during an open (abdomina) sacral colpopexy procedure on (b)(6) 2018.Five years after, she presented with a closed-loop bowel obstruction.Overnight exploration by general surgery revealed visible mesh from the sacral colpopexy and a posterior retroperitoneal gap where a hernia had formed.Due to significant bowel edema and hemorrhage, the patient was left open with a wound vacuum-assisted closure (vac) and intubated in the icu overnight.The patient was then reexplored for further evaluation of the pelvic mesh.Additionally, when the patient was brought to the operating room, her abdomen was prepped, the wound vac was removed, and general surgery evaluated the bowel.After exposing the posterior pelvic peritoneum, a 6 cm defect in the peritoneal lining was found near the sacral colpopexy mesh, with a bowel loop herniating into the space behind it.The mesh was mostly epithelialized and did not pose a direct risk; however, the defect was repaired with 0 prolene sutures, and some redundant tissue of the peritoneal wall was used to overlay the visible mesh surface to prevent future herniation and adhesions.Tisseal was applied, and the abdomen and pelvis were irrigated.General surgery then reduced the bowel back into the abdominal cavity, closed the abdominal cavity, and sutured the skin.The patient was extubated and in stable condition.Furthermore, as reported by the patient's attorney, she also experienced complications including mesh exposure, nausea, vomiting, severe pain (including abdominal and back pain), and a loss of enjoyment of life.The patient claimed that she had suffered, or may in the future suffer, damages such as physical pain, mental anguish, physical impairment, and medical expenses due to the implantation of the device.Additional information received: on (b)(6) 2019, the patient was diagnosed with stress urinary incontinence and urethral hypermobility.She underwent retropubic mid-urethral sling and cystourethroscopy.The patient has bothersome urinary incontinence.Preoperative urodynamic testing revealed stress.Urinary incontinence with urethral hypermobility.Risks, benefits, indications and alternatives of the procedure discussed.During the procedure, two allis clamps were applied to the anterior vaginal mucosa-one at the bladder neck and the other approximately 1 cm from the urethral meatus.The mid-urethral vaginal mucosa was infiltrated with 1% lidocaine containing 1:100,000 epinephrine.A midline incision was made between the two clamps, and the vaginal mucosa was dissected from the underlying pubocervical fascia and urethra bilaterally to the level of the inferior pubic rami using metzenbaum scissors.Retropubic sling trocars were introduced, with the right trocar passed through the right vaginal dissection, behind the pubic symphysis, and exiting the anterior abdominal wall 2 cm from the midline.The same procedure was performed on the left side.The foley catheter was removed, and cystoscopy revealed normal bladder mucosa throughout.No evidence of cystotomy, sutures, lacerations, lesions, or mesh.There was normal efflux of urine from bilateral ureteral orifices.Normal urethra.After drainage of the bladder, the foley catheter was reinserted.The ends of the sling were attached to the trocars and brought out through the abdominal wall incisions.The sling was adjusted to allow a curved kelly clamp to pass easily between the urethra and the mesh.Excess mesh was trimmed, and the abdominal incisions were sealed with dermabond.The vaginal incision was closed with a continuous running 2-0 vicryl suture.No vaginal packing was placed.The patient was awakened and transferred to the post-anesthesia care unit (pacu) in stable condition.The patient may resume a regular diet with no dietary restrictions.Some fatigue and weakness are expected as the body focuses on healing.Light activity is encouraged, including walking around the house as tolerated, followed by short periods of rest.The patient may go outdoors, limiting walking to 20 minutes in the morning and 20 minutes in the evening for the next four weeks.Stair climbing is permitted, even with a catheter in place.On (b)(6) 2022, the patient presented to the hospital with nausea, vomiting, and abdominal pain.Evaluation revealed a small bowel obstruction (sbo) with concern for a closed-loop obstruction and a transition point in the pelvis.She was then diagnosed with small bowel obstruction and underwent exploratory laparotomy, reduction of internal hernia, washout, and temporary closure with abthera.During the procedure, a midline laparotomy incision was made from just above the umbilicus to a few centimeters above the pubic tubercle.Dissection proceeded through subcutaneous tissue and fascia using electrocautery, and the peritoneal cavity was entered.Hemorrhagic ascites was noted upon entry.The (nasogastric tube) ngt was confirmed to be in good position within the stomach.The bowel was inspected from the ligament of treitz to the terminal ileum, where a loop of small bowel was found herniated under a vaginal sling mesh, causing an internal hernia and closed-loop obstruction.The bowel was carefully reduced and appeared hemorrhagic but without necrosis or ischemia.Doppler assessment showed strong triphasic signals in the affected areas.Due to the exposed mesh, urology and ob/gyn were consulted.The decision was made to leave the abdomen open for re-evaluation of the bowel and mesh with urogynecology assistance the following morning.An abthera wound vacuum system was cut to size and placed in the peritoneal cavity, with one blue sponge and clear plastic drapes applied.The vacuum was connected to suction at -125 mmhg with a good seal.The patient remained intubated and was transferred to the intensive care unit (icu) in stable condition.On (b)(6) 2022, the patient presented with a closed-loop small bowel obstruction and underwent emergent exploratory surgery overnight.She was diagnosed with small bowel obstruction.She underwent exploration laparotomy and removal therapeutic implant pelvic cavity.During the procedure, the exposed mesh was identified from a prior sacral colpopexy and a posterior retroperitoneal defect, which had allowed herniation of bowel.Due to significant bowel edema and hemorrhage, the abdomen was left open with a wound vac in place, and the patient was intubated and transferred to the icu for overnight management.The patient was returned to the operating room for re-exploration and evaluation of the pelvic mesh.She remained intubated and sedated.After sterile preparation, the wound vac was removed.A thorough inspection of the bowel was performed and once assessment was complete, exposure of the posterior pelvic peritoneum revealed the promontory arm of the sacral colpopexy mesh.A 6 cm defect was noted along the left border of the mesh, opening into a retroperitoneal space where the bowel had previously herniated.The mesh was embedded within the peritoneal lining and appeared largely epithelialized.The defect, rather than the mesh itself, posed the greater risk for future herniation.Using interrupted 2-0 prolene sutures, the peritoneal defect was closed, and redundant peritoneal tissue was used to overlay the exposed mesh to minimize future adhesions.Tisseel was applied to reinforce the repair.The abdomen and pelvis were irrigated thoroughly.The bowel into the abdominal cavity was reduced and had completed the abdominal wall and skin closure.
Additional Manufacturer Narrative
Block h11: blocks b5, b7, h2, and h6 have been updated based on the additional information received.Block b3 date of event: the exact event onset date is unknown.The provided event date of march 14, 2022, was chosen as a best estimate based on the date the patient presented to the hospital with small bowel obstruction.Blocks d4, h4: the complainant was unable to provide the suspect device lot number; therefore, the lot expiration and device manufacture dates are unknown.Block d4 unique identifier (udi) #: detailed product information was not provided to bsc.Based on the nature of the information provided to bsc, it is not possible to perform a good faith effort to obtain additional information.Because the product is unknown at this time, we are unable to provide the complete unique identifier (udi) # and other product specific information.If additional details become available, a supplemental report will be submitted.Block e1: this event was reported by the patient's legal representation.The implant surgeon is: dr.(b)(6).(b)(6) hospital.(b)(6).The explanting surgeon is: dr.(b)(6).(b)(6) hospital.(b)(6).Block h6: the following imdrf patient codes capture the reportable events of: e2328 - closed-loop obstruction of the small bowel.E0206 - mental anguish and loss of enjoyment of life.E2330 - pain e2006 - mesh exposure.E1002 - severe pain including abdominal and back pain.E2319 - hernia.E0506 - hemorrhage.The following imdrf impact codes capture the reportable events of: f1903 - mesh removal.F1901 - overnight exploration by general surgery.F0801 - patient was brought to the intensive care unit.F12 - captures the reportable event of patient had filed a legal claim.F1001 - patient was left open with a wound vac, intubated in the icu overnight.F23 - unexpected medical intervention of the patient being intubated overnght.
Event or Problem Description
It was reported that the patient had been implanted with a polyform graft during an open (abdomina) sacral colpopexy procedure on (b)(6) 2018.Five years after, she presented with a closed-loop bowel obstruction.Overnight exploration by general surgery revealed visible mesh from the sacral colpopexy and a posterior retroperitoneal gap where a hernia had formed.Due to significant bowel edema and hemorrhage, the patient was left open with a wound vacuum-assisted closure (vac) and intubated in the icu overnight.The patient was then reexplored for further evaluation of the pelvic mesh.Additionally, when the patient was brought to the operating room, her abdomen was prepped, the wound vac was removed, and general surgery evaluated the bowel.After exposing the posterior pelvic peritoneum, a 6 cm defect in the peritoneal lining was found near the sacral colpopexy mesh, with a bowel loop herniating into the space behind it.The mesh was mostly epithelialized and did not pose a direct risk; however, the defect was repaired with 0 prolene sutures, and some redundant tissue of the peritoneal wall was used to overlay the visible mesh surface to prevent future herniation and adhesions.Tisseal was applied, and the abdomen and pelvis were irrigated.General surgery then reduced the bowel back into the abdominal cavity, closed the abdominal cavity, and sutured the skin.The patient was extubated and in stable condition.Furthermore, as reported by the patient's attorney, she also experienced complications including mesh exposure, nausea, vomiting, severe pain (including abdominal and back pain), and a loss of enjoyment of life.The patient claimed that she had suffered, or may in the future suffer, damages such as physical pain, mental anguish, physical impairment, and medical expenses due to the implantation of the device.On (b)(6) 2019, the patient was diagnosed with stress urinary incontinence and urethral hypermobility.She underwent retropubic mid-urethral sling and cystourethroscopy.The patient has bothersome urinary incontinence.Preoperative urodynamic testing revealed stress urinary incontinence with urethral hypermobility.Risks, benefits, indications and alternatives of the procedure discussed.During the procedure, two allis clamps were applied to the anterior vaginal mucosa-one at the bladder neck and the other approximately 1 cm from the urethral meatus.The mid-urethral vaginal mucosa was infiltrated with 1% lidocaine containing 1:100,000 epinephrine.A midline incision was made between the two clamps, and the vaginal mucosa was dissected from the underlying pubocervical fascia and urethra bilaterally to the level of the inferior pubic rami using metzenbaum scissors.Retropubic sling trocars were introduced, with the right trocar passed through the right vaginal dissection, behind the pubic symphysis, and exiting the anterior abdominal wall 2 cm from the midline.The same procedure was performed on the left side.The foley catheter was removed, and cystoscopy revealed normal bladder mucosa throughout.No evidence of cystotomy, sutures, lacerations, lesions, or mesh.There was normal efflux of urine from bilateral ureteral orifices.Normal urethra.After drainage of the bladder, the foley catheter was reinserted.The ends of the sling were attached to the trocars and brought out through the abdominal wall incisions.The sling was adjusted to allow a curved kelly clamp to pass easily between the urethra and the mesh.Excess mesh was trimmed, and the abdominal incisions were sealed with dermabond.The vaginal incision was closed with a continuous running 2-0 vicryl suture.No vaginal packing was placed.The patient was awakened and transferred to the post-anesthesia care unit (pacu) in stable condition.The patient may resume a regular diet with no dietary restrictions.Some fatigue and weakness are expected as the body focuses on healing.Light activity is encouraged, including walking around the house as tolerated, followed by short periods of rest.The patient may go outdoors, limiting walking to 20 minutes in the morning and 20 minutes in the evening for the next four weeks.Stair climbing is permitted, even with a catheter in place.On (b)(6) 2022, the patient presented to the hospital with nausea, vomiting, and abdominal pain.Evaluation revealed a small bowel obstruction (sbo) with concern for a closed-loop obstruction and a transition point in the pelvis.She was then diagnosed with small bowel obstruction and underwent exploratory laparotomy, reduction of internal hernia, washout, and temporary closure with abthera.During the procedure, a midline laparotomy incision was made from just above the umbilicus to a few centimeters above the pubic tubercle.Dissection proceeded through subcutaneous tissue and fascia using electrocautery, and the peritoneal cavity was entered.Hemorrhagic ascites was noted upon entry.The (nasogastric tube) ngt was confirmed to be in good position within the stomach.The bowel was inspected from the ligament of treitz to the terminal ileum, where a loop of small bowel was found herniated under a vaginal sling mesh, causing an internal hernia and closed-loop obstruction.The bowel was carefully reduced and appeared hemorrhagic but without necrosis or ischemia.Doppler assessment showed strong triphasic signals in the affected areas.Due to the exposed mesh, urology and ob/gyn were consulted.The decision was made to leave the abdomen open for re-evaluation of the bowel and mesh with urogynecology assistance the following morning.An abthera wound vacuum system was cut to size and placed in the peritoneal cavity, with one blue sponge and clear plastic drapes applied.The vacuum was connected to suction at -125 mmhg with a good seal.The patient remained intubated and was transferred to the intensive care unit (icu) in stable condition.On (b)(6) 2022, the patient presented with a closed-loop small bowel obstruction and underwent emergent exploratory surgery overnight.She was diagnosed with small bowel obstruction.She underwent exploration laparotomy and removal therapeutic implant pelvic cavity.During the procedure, the exposed mesh was identified from a prior sacral colpopexy and a posterior retroperitoneal defect, which had allowed herniation of bowel.Due to significant bowel edema and hemorrhage, the abdomen was left open with a wound vac in place, and the patient was intubated and transferred to the icu for overnight management.The patient was returned to the operating room for re-exploration and evaluation of the pelvic mesh.She remained intubated and sedated.After sterile preparation, the wound vac was removed.A thorough inspection of the bowel was performed and once assessment was complete, exposure of the posterior pelvic peritoneum revealed the promontory arm of the sacral colpopexy mesh.A 6 cm defect was noted along the left border of the mesh, opening into a retroperitoneal space where the bowel had previously herniated.The mesh was embedded within the peritoneal lining and appeared largely epithelialized.The defect, rather than the mesh itself, posed the greater risk for future herniation.Using interrupted 2-0 prolene sutures, the peritoneal defect was closed, and redundant peritoneal tissue was used to overlay the exposed mesh to minimize future adhesions.Tisseel was applied to reinforce the repair.The abdomen and pelvis were irrigated thoroughly.The bowel into the abdominal cavity was reduced and had completed the abdominal wall and skin closure.On (b)(6) 2022, the patient was hospitalized with a complete bowel obstruction secondary to prior vaginal mesh surgery.She was admitted under general surgery, placed npo (nil per os), and a ngt was inserted through her nose into her stomach to relieve nausea.She received iv fluids, antibiotics, and pain management before being taken urgently to the operating room for exploratory laparotomy, reduction of an internal hernia, and temporary abdominal closure.During the initial operation, it was determined that the internal hernia was caused by exposure of the previously implanted vaginal sling.Urology and obgyn were consulted intraoperatively to assist with management.An abthera wound vac was placed to protect the abdomen, with plans to reassess and address the vaginal mesh with urogynecology the following morning.The patient remained intubated and was transferred to the icu in stable condition.The next day, she returned to the operating room with general surgery and urogynecology for abdominal closure and removal of the abthera.A defect in the vaginal mesh within the right presacral/para-rectal space was closed.The patient remained hemodynamically stable throughout the procedure and was transferred to pacu, then icu, in stable condition.She was subsequently moved to a step-down unit the following day.The ngt remained in place while awaiting return of bowel function.Once flatus was passed, the ngt was removed.The foley catheter was subsequently removed, and the patient was able to void independently.She remained npo until postoperative day four, at which time she tolerated advancement to clear liquids, followed by gradual dietary progression as tolerated.At discharge, she was ambulating, voiding without difficulty, tolerating oral intake, and her pain was well controlled.She was instructed to follow up in two weeks for postoperative evaluation and to follow up with urogynecology within the same timeframe.On (b)(6) 2022, the patient was discharged home in good condition following admission from (b)(6) to (b)(6) 2022.She was hospitalized for a small bowel obstruction confirmed by ct (computed tomography) scan as a closed-loop obstruction with concern for ischemia.She underwent exploratory laparotomy with removal of a therapeutic implant from the pelvic cavity.At discharge, she was ambulating, voiding spontaneously, tolerating oral intake, and had well-controlled pain.She was instructed to follow up in two weeks for postoperative evaluation and with urogynecology within one to two weeks.On (b)(6) 2023, the patient presented with left lower quadrant abdominal pain that began the previous day.She reported four bowel movements with mild constipation; however, denied nausea, vomiting, diarrhea, rectal bleeding, fever, or urinary symptoms.She noted a previous bowel obstruction related to infected mesh following bladder surgery.Examination revealed left lower quadrant tenderness to palpation without rebound or guarding, and she was otherwise in no acute distress with normal cardiopulmonary findings and no lower extremity edema.Initial assessment was abdominal pain.Laboratory results demonstrated mild leukocytosis, and ct imaging was concerning for acute appendicitis.She was started on rocephin and flagyl due to prior antibiotic sensitivity and was admitted to the surgical service for further management.The case was discussed with the patient, who understood and agreed with the treatment and admission plan.